• All threads and posts regarding Coronavirus COVID-19 can now be found in our new area specifically for Coronavirus COVID-19 discussion.

    You can directly access this area >here<.

Twitching/jerking

Rainie48

Registered User
Jul 1, 2015
6
Cambridgeshire
My mother has Alzhiemers and has in the past 6 weeks gone down hill rapidly. My sister and I care for her along with carers coming in to her home, we now have to look for nursing care ( I really wish I could do this ). My mum started over the past 4 weeks holding her head and saying she was in pain, we ended up at at A&E where she was kept in and had tests where nothing medical showed up, she is home now and is still holding her head, rubbing it and moving it from side to side, her mental health nurse has said it is myoclonic jerks, I was wondering if anyone else has come across this?
Thank you
Lorraine
( I'm new to this site)
 

Shedrech

Volunteer Moderator
Dec 15, 2012
9,032
Yorkshire
Welcome to TP Rainie48
There are lots of people on the site to help and support so I'm glad you found us.
Maybe no-one has yet seen your post who knows about myoclonic jerks - I'm afraid I don't have any experience of this either but wanted to answer you.
Maybe go back to the nurse who mentioned it and ask for more detailed info, especially how to help her when she says she is in pain - she surely ought not to be left feeling so out of sorts and if there is pain it surely could be dealt with.
My dad has Parkinson's and his hands shake, this does disturb him at times, especially when he's tired - but he is not in pain so I reassure him lots and generally he settles.
 

tre

Registered User
Sep 23, 2008
1,353
Herts
My husband has been suffering from these for sometime. The neurologist prescribed a low dose of levetiracetam which is an anti-epileptic which has kept this under control. He took 250 mg night and morning for about a year but then the night time ones started to breakthrough again so the nightime dose is now 500mg. We tried this during the day as well but he was really knocked out by it and very sleepy so he now takes 375 mg in the morning which is OK. The jerks were really painful for him, and could arrive out of the blue, so if he was walking a jerk would really increase the risk of falling.
When the dose needed increasing I asked the GP but he was unwilling to do this without the Neurologist's opinion so I do not know whether you would get prescribed it by a GP without some consultant imput.
I hope you can sort something out for your mum
Tre
 

jaymor

Volunteer Moderator
Jul 14, 2006
12,896
England
I have done a quick Google and the symptoms can occur with MS, Parkinson's or Alzheimers.
 

patsy56

Registered User
Jan 14, 2015
839
Fife Scotland
OH (B) has Parkinson's and has restless leg syndrome, which in this hot weather has been worse. I can't and won't (at the moment) move to separate beds, I just try and move away but keep top half in contact.
 

Rainie48

Registered User
Jul 1, 2015
6
Cambridgeshire
Welcome to TP Rainie48
There are lots of people on the site to help and support so I'm glad you found us.
Maybe no-one has yet seen your post who knows about myoclonic jerks - I'm afraid I don't have any experience of this either but wanted to answer you.
Maybe go back to the nurse who mentioned it and ask for more detailed info, especially how to help her when she says she is in pain - she surely ought not to be left feeling so out of sorts and if there is pain it surely could be dealt with.
My dad has Parkinson's and his hands shake, this does disturb him at times, especially when he's tired - but he is not in pain so I reassure him lots and generally he settles.
Thank you Shedrech for responding.
They have now given my mother pain patches and we are in in the throes of looking for nursing homes, she needs 24hr care and to be around activity. Would love to be able to care for her myself but just not possible.
Lorraine
 

Rainie48

Registered User
Jul 1, 2015
6
Cambridgeshire
My husband has been suffering from these for sometime. The neurologist prescribed a low dose of levetiracetam which is an anti-epileptic which has kept this under control. He took 250 mg night and morning for about a year but then the night time ones started to breakthrough again so the nightime dose is now 500mg. We tried this during the day as well but he was really knocked out by it and very sleepy so he now takes 375 mg in the morning which is OK. The jerks were really painful for him, and could arrive out of the blue, so if he was walking a jerk would really increase the risk of falling.
When the dose needed increasing I asked the GP but he was unwilling to do this without the Neurologist's opinion so I do not know whether you would get prescribed it by a GP without some consultant imput.
I hope you can sort something out for your mum
Tre
Thank you Tre, I will mention this to my sister as she deals with the medical side.
Sorry to hear about you husband. My mother used to have falls, we used to go in and visit and she would have bruises, but not remember how they happened, maybe this is connected.
Lorraine
 

Shedrech

Volunteer Moderator
Dec 15, 2012
9,032
Yorkshire
Hi Lorraine - so glad to hear about the patches and really hope they help your mum feel more comfortable and take one worry from you.
I appreciate the position you find yourselves in. Dad went into a care home earlier this year as he wandered away in the middle of the night and I'm not able to live with him; I had been spending most of every day with him but can't stay at night. He's safe, comfortable, well fed, watched over and joins in the morning activities with me visiting most afternoons - so my mind is at rest.
The situation isn't easy on any of us - but we do the best we can.
You're mum is fortunate to have you looking out for her.
 

Lizzie1

Registered User
Feb 20, 2015
12
My husband has had these myoclonic jerks for some time. That's part of the reason his diagnosis of frontal lobe Az was made. The neurologist prescribed Lamotrigine twice a day not sure if this helps or not.
Seems these jerks are common with Alzheimer's also Aricept has been known to make them worse.When he went onto Aricept (Donepezil) they increased which is a known side affect so the drug was stopped.
I'm assured they are not "fits" but do look dramatic and are distressing for the person with them. My husband gets them worse at night so needs clonazepam to settle them.
hope they don't get too worse for your mum x

My mother has Alzhiemers and has in the past 6 weeks gone down hill rapidly. My sister and I care for her along with carers coming in to her home, we now have to look for nursing care ( I really wish I could do this ). My mum started over the past 4 weeks holding her head and saying she was in pain, we ended up at at A&E where she was kept in and had tests where nothing medical showed up, she is home now and is still holding her head, rubbing it and moving it from side to side, her mental health nurse has said it is myoclonic jerks, I was wondering if anyone else has come across this?
Thank you
Lorraine
( I'm new to this site)
 

Rainie48

Registered User
Jul 1, 2015
6
Cambridgeshire
My husband has had these myoclonic jerks for some time. That's part of the reason his diagnosis of frontal lobe Az was made. The neurologist prescribed Lamotrigine twice a day not sure if this helps or not.
Seems these jerks are common with Alzheimer's also Aricept has been known to make them worse.When he went onto Aricept (Donepezil) they increased which is a known side affect so the drug was stopped.
I'm assured they are not "fits" but do look dramatic and are distressing for the person with them. My husband gets them worse at night so needs clonazepam to settle them.
hope they don't get too worse for your mum x
My Mum has now been prescribed a new medication twice a day for the jerks, we started it today, I've been round tonight and my sister has been with her for most of the day with care I between...She is very distressed and agitated and also very angry. Her consultant said the medicine should kick in straight away, so fingers crossed. It is really horrible to see her like this and she is is so unresponsive and we have terrible trouble getting her to eat and drink let alone take medication.
 

Maz 50

New member
Dec 13, 2017
6
Ellesmere Port
My husband has been suffering with these twitches for a while but only at night. Yesterday he had a bad one early evening and today he is worried his Alzheimer's is getting worse. He is very low today and getting angry
 

Rosie4u

Registered User
Jun 22, 2017
219
South Manchester
My husband has these and after having one full blown seizure where be banged his head quite hard he is on Epilim at 300mg Just about to increase dosage as the jerks are starting again - the first sign is spilt or thrown tea. He takes memantine which I believe lowers the threshold for fits. The epilim has made him less steady on his feet and reduced energy as we were told to give it in the morning.When the dose goes up it will be a bedtime pill.